Alert archive / Pennsylvania / Flash Flood Warnings in 2019
Flash Flood Warning 14, NWS State College, PA
NWS State College, PA issued this flash flood warning at Jul 11, 2019, 3:18 PM EDT for Dauphin County, Lancaster County, Lebanon County, Pennsylvania. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2019, 3:18 PM EDT (19:18 UTC)
- Expired
- Jul 11, 2019, 6:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Dauphin County, PA, Lancaster County, PA, Lebanon County, PA
The radar
The State College radar (KCCX), 151 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 4:45 PM EDT | FLASH FLOOD | 1 Wsw Buffalo Springs, PA | WATER ACROSS STATE ROUTE 419. |
| Jul 11, 5:00 PM EDT | FLASH FLOOD | 1 Se Richland, PA | ROADS CLOSED DUE TO FLOODING IN RICHLAND BORO. |
| Jul 11, 5:00 PM EDT | FLASH FLOOD | 2 Se Miners Village, PA | FLOODING AT CAMP SHAND IN CORNWALL. ENTRANCE TO PARK IMPASSABLE DUE TO FLOODING. |
| Jul 11, 5:37 PM EDT | HEAVY RAIN 3.6 | Schaefferstown, PA | 12-HOUR RAINFALL. PERSONAL WEATHER STATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 87 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 114 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 1075 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
966
WGUS51 KCTP 111918
FFWCTP
PAC043-071-075-112215-
/O.NEW.KCTP.FF.W.0014.190711T1918Z-190711T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
318 PM EDT Thu Jul 11 2019
The National Weather Service in State College PA has issued a
* Flash Flood Warning for...
Northwestern Lancaster County in south central Pennsylvania...
Southeastern Dauphin County in south central Pennsylvania...
Southeastern Lebanon County in south central Pennsylvania...
* Until 615 PM EDT.
* At 316 PM EDT, Doppler radar indicated repeated development of
thunderstorms producing persistent heavy rain across the warned
area. Up to two inches of rain has already fallen. Flash flooding
is expected to begin shortly.
* Some locations that will experience flooding include...
Elizabethtown, Middletown, Cornwall, Denver, Newmanstown, Lebanon
South, Richland, Brickerville, Schaefferstown, Royalton, Quentin,
Timber Hills, Mount Gretna Heights, Lawn, Kleinfeltersville,
Reinholds, Schoeneck, Penryn, Mount Gretna and Three Mile Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4026 7607 4011 7670 4013 7674 4017 7675
4019 7679 4037 7623
$$
Banghoff1 follow-up statement
492
WGUS71 KCTP 112110
FFSCTP
Flash Flood Statement
National Weather Service State College PA
510 PM EDT Thu Jul 11 2019
PAC043-071-075-112215-
/O.CON.KCTP.FF.W.0014.000000T0000Z-190711T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lancaster PA-Dauphin PA-Lebanon PA-
510 PM EDT Thu Jul 11 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR
NORTHWESTERN LANCASTER...SOUTHEASTERN DAUPHIN AND SOUTHEASTERN
LEBANON COUNTIES...
At 0500 PM EDT, local law enforcement reported flash flooding in
south Lebanon County and northern Lancaster County. Up to three
inches of rain has already fallen. Flash flooding is already
occurring in Cornwall and Shaefferstown.
Some locations that will experience flooding include...
Elizabethtown, Middletown, Cornwall, Denver, Newmanstown, Lebanon
South, Richland, Brickerville, Schaefferstown, Royalton, Quentin,
Timber Hills, Mount Gretna Heights, Lawn, Kleinfeltersville,
Reinholds, Schoeneck, Penryn, Mount Gretna and Three Mile Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4026 7607 4011 7670 4013 7674 4017 7675
4019 7679 4037 7623
$$
ColbertWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 2:36 PM EDT, 42 minutes earlier.
Area forecast discussion, Jul 11, 2:36 PM EDT, 42 minutes before
Area Forecast Discussion National Weather Service State College PA 236 PM EDT Thu Jul 11 2019 .SYNOPSIS... A cold front over the Great Lakes will push southeast across Pennsylvania tonight. Another weak cold front is likely to push southward through the region over the weekend, then stall out south of the region. A building upper level ridge is anticipated over the northeast conus the first half of next week. && .NEAR TERM /THROUGH TONIGHT/... Situation has evolved into mainly a Flash Flood threat, and mainly for the Lower Susq as expected. Moderate capes of 1500-2000 J/Kg as per CAMs never really materialized across the area, as the southeast remained capped through mid afternoon and cloud cover from widespread numerous heavy rain producing showers and thunderstorms has curtailed additional warming. Ambient air mass is extremely wet, and PW over 2" present for flooding downpours. Slow movement or training of storms will produce flash flooding verom the South Central Mountains through the Lower Susq River Valley, where a Flash Flood Watch remains in effect until late tonight. Two to locally four"+ of rain is possible, particularly over southern/eastern portions of York and Lancaster Counties where frontal rains may stall the longest this evening. Models track potent shortwave across the region this evening. However, low level jet and plume of deepest moisture will already be pushing east of the region by 00Z and most places will have been worked over by earlier convection, so expect a significant reduction in showers/thunderstorm coverage by 00z this evening. Large scale subsidence should overspread the region late tonight in wake of shortwave, causing any lingering showers to end. Breaking cloud cover, wet ground and light wind should promote patchy late night fog. && .SHORT TERM /FRIDAY/... Much drier and cooler conditions are expected Friday, as surface ridging and associated drier air mass build into the region. However, can't rule out a brief shower across the northern and eastern counties in association with a secondary shortwave diving across the area. This feature will have little moisture to work with, so kept POPs between 10-20 percent. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... A dying cold front is progged to drop south across the area Saturday night. Weak large scale forcing, unimpressive pwats and nighttime fropa all argue for low POPS with the best chance across the northwest mountains. The bulk of medium range guidance indicates high pressure and associated low-pwat air mass will build in Sunday and Monday, bringing fair and seasonable weather. However, will maintain a low chance of convection across the southern tier counties Sunday given the proximity of dying front near the Mason Dixon Line. Fairly good agreement in a building upper level ridge over the northeast conus the first half of next week, supporting temperatures rising above normal. By the middle of next week, the remnants of tropical system lifting through the Ohio Valley could potentially impacts parts of the region, so have ramped up POPS next Wednesday. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... Numerous/widespread showers and thunderstorms and MVFR restrictions to develop in advance of a cold front moving in from the northwest. Activity will linger through late evening as the front slowly exits the area. Areas of river valley fog likely Fri morning. .Outlook... Thu...Showers/t-storms likely with cold front. Fri...AM showers/low cigs possible before trending VFR. Sat...Mainly dry with VFR conditions. Sun...Isold afternoon SHRA/TSRA west...fair east. Mon-Tue...No restrictions. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 1 AM EDT Friday for PAZ036-057-059- 063>066. && SYNOPSIS...Fitzgerald NEAR TERM...DeVoir/Fitzgerald SHORT TERM...Fitzgerald LONG TERM...Fitzgerald AVIATION...Jung
Hazardous weather outlook, Jul 11, 3:30 AM EDT, 11 hours 48 minutes before
Hazardous Weather Outlook National Weather Service State College PA 330 AM EDT Thu Jul 11 2019 PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046- 049>053-056-058-120730- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Schuylkill- 330 AM EDT Thu Jul 11 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible today, mainly during the afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ036-057-059-063>066-120730- Franklin-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster- 330 AM EDT Thu Jul 11 2019 ...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible this afternoon or early evening. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Jul 11, 12:50 PM EDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service State College PA
1250 PM EDT Thu Jul 11 2019
PAZ026-034-035-111730-
Bedford PA-Fulton PA-Huntingdon PA-
1250 PM EDT Thu Jul 11 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BEDFORD...HUNTINGDON...
AND FULTON COUNTIES UNTIL 130 PM EDT...
At 1249 PM EDT, Doppler radar indicated a strong thunderstorm near
Everett, moving east at 25 mph.
Wind gusts 40 to 50 mph and pea size hail are possible.
Locations impacted include...
Breezewood, Clearville, New Enterprise, Everett, Crystal Springs,
Waterfall, Wells Tannery, Fort Littleton, Dudley, Valley-Hi, Saluvia,
Shy Beaver, Trough Creek State Park, Sideling Hill Rest Area, Saxton,
Broad Top City, Three Springs, Saltillo, Woodbury and Defiance.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Minor flooding may develop. Do not drive into water covering the
roadway.
&&
LAT...LON 3990 7843 4014 7852 4025 7831 4025 7829
4027 7828 4038 7805 4007 7786 4003 7790
TIME...MOT...LOC 1649Z 248DEG 21KT 4008 7829
BanghoffSpecial weather statement, Jul 11, 1:34 PM EDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service State College PA
134 PM EDT Thu Jul 11 2019
PAZ033-111815-
Somerset PA-
134 PM EDT Thu Jul 11 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SOMERSET COUNTY UNTIL
215 PM EDT...
At 133 PM EDT, Doppler radar indicated a strong thunderstorm near
Ursina, moving east at 20 mph.
Wind gusts 40 to 50 mph and pea size hail are possible.
Locations impacted include...
Meyersdale, Berlin, Ursina, Mount Davis, Rockwood, Confluence,
Salisbury, Garrett, Addison, Wellersburg, Casselman and Callimont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Minor flooding may develop. Do not drive into water covering the
roadway.
&&
LAT...LON 3972 7938 3973 7941 3976 7940 3977 7938
3978 7939 3979 7938 3978 7935 3980 7937
3982 7937 3985 7942 3990 7940 3996 7887
3972 7883
TIME...MOT...LOC 1733Z 269DEG 17KT 3974 7932
BanghoffSpecial weather statement, Jul 11, 2:10 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service State College PA
210 PM EDT Thu Jul 11 2019
PAZ059-066-111900-
Lancaster PA-Lebanon PA-
210 PM EDT Thu Jul 11 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER AND LEBANON
COUNTIES UNTIL 300 PM EDT...
At 210 PM EDT, Doppler radar indicated a strong thunderstorm over
Salunga-Landisville, moving northeast at 25 mph.
Wind gusts 40 to 50 mph and half inch hail are possible.
Locations impacted include...
Lancaster, Ephrata, Columbia, Lititz, Millersville, Mount Joy, New
Holland, Manheim, East Petersburg, Cornwall, Akron, Myerstown, Leola,
Salunga-Landisville, Denver, Reamstown, Rothsville, Mountville,
Newmanstown and Adamstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Minor flooding may develop. Do not drive into water covering the
roadway.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3997 7649 4016 7653 4041 7630 4035 7619
4031 7614 4016 7591
TIME...MOT...LOC 1810Z 242DEG 23KT 4008 7645
BanghoffSpecial weather statement, Jul 11, 3:09 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service State College PA
309 PM EDT Thu Jul 11 2019
PAZ063-112000-
Cumberland PA-
309 PM EDT Thu Jul 11 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CUMBERLAND COUNTY UNTIL
400 PM EDT...
At 308 PM EDT, Doppler radar indicated a strong thunderstorm over
Carlisle Springs, moving east at 25 mph.
Wind gusts 40 to 50 mph are possible.
Locations impacted include...
Harrisburg, Carlisle, Lower Allen, Mechanicsburg, Camp Hill, New
Cumberland, Enola, Lemoyne, Plainfield, Schlusser, Boiling Springs,
Wormleysburg, Mount Holly Springs, Shiremanstown, West Fairview, New
Kingstown, Wertzville, Hogestown, Carlisle Springs and Messiah
College.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Turn around don't drown.
&&
LAT...LON 4013 7727 4027 7730 4031 7697 4033 7692
4032 7691 4029 7692 4022 7686 4021 7689
4023 7690 4020 7693 4019 7691 4019 7693
4016 7691 4017 7695 4015 7698 4015 7703
4008 7713
TIME...MOT...LOC 1908Z 257DEG 21KT 4025 7714
Colbert/CEThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 8:07 PM EDT | Special Weather Statement | CTP | Potter | 53 min |
| Jul 10, 8:12 PM EDT | Special Weather Statement | CTP | Bedford | 63 min |
| Jul 10, 8:39 PM EDT | Special Weather Statement | CTP | Potter | 36 min |
| Jul 10, 9:34 PM EDT | Areal Flood Advisory | CTP | Cameron, Clinton | 116 min |
| Jul 11, 3:24 AM EDT | Flash Flood Watch | CTP | Adams, Cumberland, Dauphin, Franklin, Lancaster, Lebanon and 1 more | 17 hr |
| Jul 11, 12:50 PM EDT | Special Weather Statement | CTP | Fulton | 40 min |
| Jul 11, 1:34 PM EDT | Special Weather Statement | CTP | Somerset | 41 min |
| Jul 11, 2:10 PM EDT | Special Weather Statement | CTP | Lancaster | 50 min |
| Jul 11, 2:17 PM EDT | Areal Flood Advisory | CTP | Cumberland | 3 hr |
| Jul 11, 2:50 PM EDT | Areal Flood Advisory | CTP | Lancaster, Lebanon, York | 3 hr |
| Jul 11, 3:09 PM EDT | Special Weather Statement | CTP | Cumberland | 51 min |
| Jul 11, 3:57 PM EDT | Special Weather Statement | CTP | Lancaster | 48 min |
| Jul 11, 4:08 PM EDT | Special Weather Statement | CTP | Lancaster | 37 min |
| Jul 11, 4:43 PM EDT | Areal Flood Advisory | CTP | Lancaster, York | 3 hr |
| Jul 11, 6:25 PM EDT | Areal Flood Warning | CTP | Lancaster, Lebanon | 2 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.